Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 59, NWS Topeka, KS

September 23, 2005Jefferson County, Kansas

NWS Topeka, KS issued this flash flood warning at Sep 23, 2005, 6:04 AM CDT for Jefferson County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2005, 6:04 AM CDT (11:04 UTC)
Expired
Sep 23, 2005, 9:00 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Jefferson County, KS

The radar

The Topeka radar (KTWX), 71 km from the middle of the area, began a volume at 11:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 7:00 AM CDTFLASH FLOODPerry, KSTHE PERRY HIGH SCHOOL FOOTBALL FIELD WAS FLOODED WITH AN ESTIMATED 6 INCHES OF RAINFALL. THEY WERE PUMPING THE WATER OFF IN AN EFFORT TO MAKE THE FIELD AVAILABLE FOR TONIGHTS GAME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.1 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
698 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 231107
FFWTOP
KSC087-231400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
604 AM CDT FRI SEP 23 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN NORTHEAST KANSAS

* UNTIL 900 AM CDT

* AT 600 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS THAT CONTINUE TO TRAIN ACROSS   
  THE CENTRAL AND SOUTHERN PART OF THE COUNTY.  RADAR INDICATED      
  RAINFALL AMOUNTS OF 2 TO 3 INCHES HAD ALREADY FALLEN.

* LOCATIONS IMPACTED INCLUDE...
  OSKALOOSA...
  MCLOUTH...
  OZAWKIE...
  WINCHESTER...
  PERRY LAKE...

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3908 9556 3907 9549 3908 9544 3905 9520
      3935 9519 3934 9556

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 2:50 AM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Sep 23, 2:50 AM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
250 AM CDT FRI SEP 23 2005

.DISCUSSION...

INDIVIDUAL CELLS IN A LINE OF THUNDERSTORMS FROM NEAR MANHATTAN
THROUGH LAWRENCE CONTINUE TO MOVE SLOWLY OFF TO THE EAST.  THIS
ACTIVITY APPEARS TO BE IN ASSOCIATION WITH SOME ISENTROPIC LIFT IN
THE 305K TO 310K SURFACE.  NAM SHOWS THIS LIFT WEAKENING SO REDUCED
PRECIP CHANCES SOMEWHAT AFTER NOON.

FRONTAL BOUNDARY THAT PUSHED THROUGH YESTERDAY NOW LOCATED ACROSS
SOUTHERN MISSOURI...SOUTHEAST KANSAS AND INTO CENTRAL OKLAHOMA THIS
MORNING.  MAINLY ZONAL FLOW NOTED ALOFT WITH SUBTROPICAL HIGH ACROSS
THE GULF COAST AND DIGGING TROUGH ACROSS THE PACIFIC NORTHWEST.

SATURDAY AND SATURDAY NIGHT...FRONTAL BOUNDARY RETURNS NORTH AND
WARM AIR ADVECTION SETS UP AHEAD OF FRONTAL COLD FRONT PUSHING DOWN
ACROSS NEBRASKA AND NORTHWEST KANSAS.  NAM MUCH MORE AGGRESSIVE WITH
BOTH THE WARM AIR ADVECTION AND COLD FRONT MOVING DOWN.  GFS IS MUCH
SLOWER WITH THE COLD FRONT AS THE 500MB SUPPORTING TROUGH IS NOT
NEARLY AS DEFINED AS THE NAM HAS IT.  CURRENT THINKING IS THAT THE
NAM IS TOO AGGRESSIVE SO LEANED ON THE GFS FOR THE MOST PART.  BOTH
SOLUTIONS HAVE DECENT WARM AIR ADVECTION SO TEMPERATURES SHOULD
REBOUND INTO THE MID TO UPPER 80S.  BROUGHT PRECIPITATION IN NORTH
OF INTERSTATE 70 ON SATURDAY NIGHT IN ASSOCIATION WITH APPROACHING
COLD FRONT.

SUNDAY THROUGH MONDAY MORNING...FRONTAL BOUNDARY CONTINUES TO PUSH
SOUTH THROUGH MONDAY.  GFS DRIES OUT MUCH QUICKER THAN THE NAM.
THEREFORE WENT AHEAD AND ENDED PRECIP FROM NORTH TO SOUTH ACROSS TOP CWA
LATE SUNDAY NIGHT / MONDAY MORNING.

MONDAY AFTERNOON THROUGH TUESDAY...SURFACE HIGH PRESSURE BUILDS INTO
THE REGION FOR THIS TIME PERIOD.

TUESDAY NIGHT THROUGH THURSDAY...NEXT FRONTAL BOUNDARY MOVES ACROSS
THE AREA TUESDAY NIGHT AND WEDNESDAY.  GOING PRECIP CHANCES LOOKED
GOOD WITH PRETTY GOOD AGREEMENT ON FRONTAL TIMING BETWEEN THE GFS
AND ECMWF...WITH GFS SLIGHTLY FASTER.  AREA SHOULD DRY OUT ON
THURSDAY.  HIGHS ON THURSDAY SHOULD BE SEVERAL DEGREES BELOW CLIMATE
VALUES WITH GOOD COLD AIR ADVECTION SHOWN BEHIND FRONT.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 23, 4:02 AM CDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
402 AM CDT FRI SEP 23 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-240915-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
402 AM CDT FRI SEP 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST...NORTH CENTRAL
AND EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA TODAY AND
TONIGHT. THE STORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER HEAVY
RAIN IS POSSIBLE ESPECIALLY TODAY ACROSS NORTHEAST AND EAST
CENTRAL KANSAS. THE HEAVY RAIN COULD LEAD TO FLOODING IN SOME
LOCALES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE SATURDAY NIGHT GENERALLY
NORTH OF INTERSTATE 70 AND ACROSS THE ENTIRE AREA ON SUNDAY...THEN
AGAIN WEDNESDAY INTO EARLY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT BUT ARE ENCOURAGED
TO CALL IN RAINFALL AMOUNTS.

In the hours before

Local storm report, Sep 23, 2:04 AM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
204 AM CDT FRI SEP 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 AM     HAIL             1 W CLINTON             38.91N 95.41W
09/23/2005  0.75 INCH        DOUGLAS            KS   TRAINED SPOTTER

&&

SMITH
Local storm report, Sep 23, 4:12 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
412 AM CDT FRI SEP 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 AM     FLASH FLOOD      TOPEKA                  39.05N 95.68W
09/23/2005                   SHAWNEE            KS   LAW ENFORCEMENT

            2 FEET OF WATER OVER ROAD IN THE 5000 BLOCK OF CEDAR
            CREST.

&&

SMITH
Local storm report, Sep 23, 4:41 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
441 AM CDT FRI SEP 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     HAIL             5 W LAWRENCE            38.97N 95.33W
09/23/2005  1.00 INCH        DOUGLAS            KS   TRAINED SPOTTER

&&

SMITH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 1:48 AM CDTSevere Thunderstorm WarningTOPDouglas42 min
Sep 23, 3:12 AM CDTFlash Flood WarningTOPShawnee2 hr
Sep 23, 3:19 AM CDTFlash Flood WarningTOPWabaunsee116 min
Sep 23, 5:14 AM CDTFlash Flood WarningTOPShawnee, Wabaunsee2 hr

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.